Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 255, NWS Louisville, KY

August 4, 2003Ohio County, Kentucky

NWS Louisville, KY issued this severe thunderstorm warning at Aug 4, 2003, 6:57 PM CDT for Ohio County, Kentucky. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2003, 6:57 PM CDT (23:57 UTC)
Expired
Aug 4, 2003, 7:30 PM CDT
In force
33 min
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Ohio County, KY

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 12.0 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 373 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
373 J/kg
Mixed-layer CIN
-203 J/kg
Mixed-layer LCL
1016 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
108 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

216 
WUUS53 KLMK 042357
SVRLMK
KYC183-050030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
656 PM CDT MON AUG 4 2003

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN OHIO COUNTY IN NORTHWEST KENTUCKY

* UNTIL 730 PM CDT

* AT 655 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER ROCKPORT...OR ABOUT 38 MILES NORTHWEST OF
  BOWLING GREEN...MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  COOL SPRINGS...PRENTISS AROUND 705 PM CDT

THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING VERY LARGE HAIL AND
DAMAGING WINDS. IF YOU ARE IN THIS STORMS PATH...TAKE COVER
IMMEDIATELY IN A STURDY STRUCTURE UNTIL IT HAS PASSED. STAY AWAY FROM
WINDOWS AND ANY DOWNED POWER LINES.

LAT...LON 3747 8690 3739 8710 3722 8691 3729 8680

$$

JB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 1:05 PM CDT, 5 hours 52 minutes earlier.

Area forecast discussion, Aug 4, 1:05 PM CDT, 5 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
205 PM EDT MON AUG 4 2003

.SHORT TERM (DAYS 0-3)...
SCT TSRA DEVELOPING ALONG I-65 CORRIDOR ATTM JUST AHEAD OF 500MB
TROF AXIS AND WITHIN LFQ REGION OF UPSTREAM 300MB JET CORE. WITH
LOWER FREEZING LEVELS WITHIN MID-LEVEL TROF AXIS, REPORTS OF
COPIOUS SMALL HAIL BEING RECEIVED OUT OF CURRENT CELLS. WILL HAVE
TO WATCH FOR POTL SVR HAILERS AS THE AFTERNOON WEARS ON. A RATHER
COMPLEX & UNCERTAIN FORECAST DURING THIS PERIOD, REVOLVING AROUND
MEAN ERN CONUS TROF AND NWLY FLOW ALOFT OVER LMK FA. PER 15Z RUC,
TROF AXIS SWINGS EWD THIS EVE WITH ATTENDANT SFC TROF MEANDERING SWD
THRU FA. BEST CHCS FOR PCPN LOOK TO ALSO MOVE SEWD ASSOC WITH SFC
TROF AND JET STREAK MVMTS.

THEN INTO TUE-WED TIMEFRAME, SFC TROF SETTLES INTO SRN KY VICINITY.
GFS DEVELOPS STG MCS ACROSS CEN/SRN PLAINS TONIGHT. RESULTING MCV
ACTS TO SLOW SFC TROF MVNT WITH A MORE NWD PLACEMENT ACROSS CEN KY
TUE-WED. WILL LEAN TWDS ETA SOLN FOR NOW. ONE LMTG FACTOR FOR PCPN
TUE-WED IS A POOL OF LOWER 850-500MB L/RS NOW OVER MN/IA MOVES INTO
OH VLY REGION DURING THIS PERIOD. OVERALL, IT APPEARS BEST CHCS FOR
TSRA TUE-WED LOOK TO BE ACROSS SRN 1/2 OF FA, CLOSER TO SFC TROF AND
SLIGHTLY BETTER INSTABILITY AND PWS. CONVERSELY, PER MAV/MET MOS
TRENDS, CHCS FOR PCPN LOOK RELATIVELY LOW ACROSS NRN 1/2 OF FA.

YET ANOTHER 500MB TROF DEVELOPS OVER FA BY THU, PER GFS. MID-LEVEL
INSTABILITIES DO INCREASE SOMEWHAT, SO ISO PCPN NOT OUT OF THE
QUESTION, ESP OVER ERN ZONES. HWVR, LOOKS LIKE MOST OF THE MID-LEVEL
WAVES WILL REMAIN S OF THE FA, WHICH WOULD LIMIT ORGANIZED PCPN
CHCS. XXV

.EXTENDED PERIOD (DAYS 4-7)...
CENTRAL KENTUCKY AND SOUTHERN INDIANA LOOK TO BE JUST WEST OF THE
PATH OF ENERGY ALONG UPPER LEVEL TROUGH AXIS. ALTHOUGH MODELS ARE
GENERATING SOME DIURNALLY DRIVEN CONVECTION ALONG OUR EASTERN
PERIPHERY DURING THE FRIDAY TO MONDAY TIMEFRAME...WILL CONTINUE A
DRY FORECAST. EXTENDED TEMPS LOOK TO BE A LITTLE COOLER AS UPPER
TROUGH BECOMES REDEFINED AND HIGHER AMPLIFIED IN THE VICINITY.
STRONG RIDGE SHOULD HOLD WELL TO THE WEST OVER THE PLAINS AND
MISSOURI VALLEY SO THAT TEMPS WILL CONTINUE TO BE A LITTLE BELOW
NORMAL ACROSS THE LOWER OHIO VLY. JMB

.LMK...NONE.
Hazardous weather outlook, Aug 4, 2:57 PM CDT, 4 hours before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-050945-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
210 PM EDT MON AUG 4 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ASSOCIATED WITH A JET STREAM DISTURBANCE AND A SURFACE BOUNDARY,
SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND EVENING
ACROSS THE OUTLOOK AREA. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS DURING THIS PERIOD. DUE TO RELATIVELY LOW FREEZING
LEVELS, COPIOUS AMOUNTS OF SMALL HAIL MAY OCCUR FROM ANY STORMS THAT
DEVELOP. SEVERE STORMS WITH LARGE HAIL ARE ALSO POSSIBLE, COUPLED
WITH HIGH WIND GUSTS AND DEADLY CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE THROUGH LATE WEDNESDAY
ACROSS PARTS OF THE OUTLOOK AREA. SOME OF THE STORMS WILL BE CAPABLE
OF PRODUCING GUSTY WINDS AND DANGEROUS CLOUD TO GROUND LIGHTNING.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS FAR SOUTHERN
KENTUCKY ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND LAW ENFORCEMENT ARE ENCOURAGED TO REPORT HAIL, HIGH
WINDS, FLOODING, OR ANY OTHER SIGNIFICANT WEATHER TO THE NATIONAL
WEATHER SERVICE IN LOUISVILLE.

SMALLCOMB

In the hours before

Local storm report, Aug 4, 4:11 PM CDT, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
0511 PM EDT MON AUG 04 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0205 PM    DEATSVILLE                KY   WIND DAMAGE
08/04/03   NELSON                         WOODEN STRUCTURE AT
                                          ENTRANCE TO CEMETARY BLOWN
                                          DOWN.  REPORTED BY SPOTTER.

JB

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 2:00 AM CDTSevere Thunderstorm WarningLMKJefferson45 min
Aug 4, 7:36 AM CDTSevere Thunderstorm WarningLMKBourbon, Nicholas24 min
Aug 4, 7:40 AM CDTSevere Thunderstorm WarningLMKNicholas20 min
Aug 4, 1:02 PM CDTSevere Thunderstorm WarningLMKNelson28 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.